Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 65, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2000, 3:37 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2000, 3:37 PM CDT (20:37 UTC)
- Expired
- Jul 9, 2000, 4:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Buffalo County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:40 PM CDT | Hail 1.5 | Lyman, SD | |
| Jul 9, 3:50 PM CDT | Hail 0.75 | Ft Thompson, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 092037 SVRABR SDC017-085-092115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 337 PM CDT SUN JUL 9 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 415 PM CDT * AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF FORT THOMPSON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEES CORNER AROUND 345 PM CDT SHELBY AROUND 355 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ABERDEEN. $$ LAT...LON 4404 9950 4387 9941 4396 9898 4417 9909 TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:35 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 9, 2:35 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 235 PM CDT SUN JUL 9 2000 MAIN CONCERN AGAIN FOR THIS FORECAST IS CONVECTION. SFC FRONT EXTENDS FROM ABOUT KBKX SOUTHWEST TO KANW AND HASNT MOVED MUCH TODAY. LOOKING AT CURRENT SAT PIX AND 88D DATA EXPECT TSRA TO ERUPT VERY SOON OVER PORTIONS OF SOUTHERN AND SOUTHEASTERN SD...OR MAINLY IN AN AREA EXTENDING FROM NEAR 9V9 EAST TO FSD. MEANWHILE A LARGE AREA OF SHOWERS AND STORMS CONTINUE TO ADVANCE EAST ACROSS WESTERN SD TOWARD THE MO RIVR VALLEY. THIS BAND OF CONVECTION WILL PROBABLY HOLD TOGETHER BUT EXPECT ITS COVERAGE TO BE SCT AS IT ENCOUNTERS ONLY MODERATE INSTABILITY AND SOME CAPPING. ALL THE CONVECTION IS BEING HELPED BY A S/W TOPPING THE RIDGE AND MOVING ACROSS THE REGION TONIGHT. AFTER TNT HAVE GONE MORE WITH THE ETA FOR THE DETAILS. NGM WAS FAIRLY SUPPORTIVE OF TH ETA BUT THE AVN LOOKED TO BE HAVING SOME CONVECTIVE FEEDBACK PROBLEMS WITH VORTS INTENSIFYING ALL OVER THE PLACE AFTER 36 HOURS. MAYBE SOME LEFTOVER ACTIVITY EARLY IN THE EASTERN CWA ON MONDAY OTHERWISE MONDAY LOOKING DRY AT THE MOMENT. LATE MONDAY NIGHT AND TUESDAY BRINGS THE NEXT RIDGE RIDER. THIS NEXT SYSTEM WILL AFFECT MOSTLY THE NORTHERN CWA AND BY THE TIME IT MOVES THROUGH WILL BE ABLE TO TAP BACK INTO BETTER LLM. IF THE ETA IS RIGHT ABOUT THE EVOLUTION AND MOVEMENT OF THE SYSTEM...NOT MUCH SVR WEATHER WILL BE REALIZED SINCE IT IS COMING THROUGH THE RIDGE BEFORE MAX HEATING WOULD GIVE AN ADDED KICK. FOR THE MOST PART NUMBERS FROM THE VARIOUS MOS GUIDANCE WERE AGREEABLE WITH EACH OTHER AND WITH ME. TDK ...EXTENDED DISCUSSION... LIKE THE LAST FEW DAYS...LONG RANGE MODELS CONTINUE SHOW 500MB RIDGE RETROGRADING FROM THE SOUTHEAST UNITED STATES INTO THE SOUTHERN PLAINS BY THE END OF THE PERIOD. WESTERLY FLOW ALOFT WILL BECOME NORTHWEST BY THE END OF THE PERIOD. THERE IS SOME DIFFERENCES IN THE MODELS FOR PRECIPITATION CHANCES FOR LATE THURSDAY INTO FRIDAY. HAVE THE GREATEST CONFIDENCE IN THE MRF IN THIS SITUATION AND WILL FOLLOW WITH A CHANCE OF STORMS THURSDAY NIGHT INTO FRIDAY MORNING. CANADIAN/NOGAPS DO NOT SHOW ANYTHING DURING THIS TIME PERIOD. 850MB TEMPERATURES ON THE MRF/ECMWF WERE NEAR 20 CELSIUS IN THE NORTHEAST TO NEAR 25 CELSIUS IN THE CENTRAL. THIS WOULD SUPPORT TEMPERATURES IN THE 80S WITH LOWERJ TO MID 90S IN THE PIERRE AREA. RE .ABR...NONE.
In the hours before
Special weather statement, Jul 9, 11:05 AM CDT, 4 hours 32 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1105 AM CDT SUN JUL 9 2000 .A FRONTAL BOUNDARY OVER SOUTHERN SOUTH DAKOTA WILL SLOWLY SHIFT TO THE SOUTHEAST TODAY AS HIGH PRESSURE BUILDS SOUTH INTO THE NORTHERN PLAINS. SLIGHTLY DRIER AIR HAS MADE ITS WAY INTO NORTHEAST SOUTH DAKOTA. MEANWHILE HIGHER MOISTURE CONTINUES OVER PARTS OF SOUTHERN SOUTH DAKOTA NEARER TO THE FRONTAL BOUNDARY. SHOWERS AND STORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON AND TONIGHT WITH THE BEST CHANCE FOR SEVERE STORMS BEING OVER SOUTHERN SOUTH DAKOTA. SDZ003>011-015>023-MNZ039-046-101600- BIG STONE MN-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY- EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK- TRAVERSE MN-WALWORTH- INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK... CLEAR LAKE...EUREKA...FAULKTON...GETTYSBURG...MCINTOSH...MILBANK... MOBRIDGE...MOUND CITY...ORTONVILLE...REDFIELD...ROSCOE...SISSETON... TIMBER LAKE...WATERTOWN...WEBSTER...WHEATON LATE AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE BUT IT APPEARS THAT THE CHANCE OF SEVERE WEATHER IS QUITE LOW. SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ033>037-045-048-051-101600- BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY- INCLUDING THE CITIES OF FT PIERRE...FT THOMPSON...HIGHMORE...MILLER... MURDO...ONIDA...PIERRE...PRESHO ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. HAIL AND WIND WOULD BE THE MAIN THREATS. SPOTTER ACTIVATION IS NOT ANTICIPATED. TDK N
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 30 min |
| Jul 9, 5:03 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 17 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.